What now

I am a 31yr old living San Deigo who can’t enjoy the weather half the time. I have had chronic migraines since I was 14 and they seem to be getting worse the older I get. I have tried everything, if you told me that eating an onion everyday helped you, I would try it. I cry from frustration a lot and just don’t know what else to do. I had to get off of Topamax, it made me crazy with all the side effects. I’ve tried all the holistic, natural, vitamins and Botox, now considering medical MJ. I don’t smoke so I was thinking edibles but not sure where to begin. Thoughts? Suggestions?

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (3)
  • Katie M. Golden moderator
    4 years ago

    @Lauraivy
    I’m so sorry you can’t enjoy the wonderful weather in San Diego (one of my favorite places). There hasn’t been a ton of research on how or if medical marijuana helps Migraine patients. But since it is fairly easy in Cali to get a license, it may be worth trying it out. And since there are so many strains, the dispensaries there can help you find one to address your specific issues.

    There is a thread in our forum section if you want to connect with others who have tried it:
    http://migraine.com/topic/marijuana/#post-55441

    @Janstime Topamax is widely used for Migraine patients as a preventative, but can have side effects as Lauraivy pointed out. Hopefully your doctor has prescribed it in a way to allow your body to slowly adjust to the med. Normally you start at 25mg for a week, then increase up by 25mg the next week and so on. (I’m not a doctor, that’s just been my experience). Write down any changes you experience to discuss with your doctor. In the end you have to decide if the side effects outweigh the benefits.

    Many people use Topamax with no problems, but you should inform yourself of the risks. Here is an article for you:
    http://migraine.com/migraine-treatment/topamax/precautions-and-warnings/

    -Katie
    Migraine.com Moderator

  • Lauraivy author
    4 years ago

    Hi Janstime, I was on Topamax for over a year and I had a lot of the side effects that were listed as possibilities. I was told that it has the highest success rate for headache suffers. For me it worked good but only at 75mg, 100mg made me go crazy. I had to get off of it for personal reasons and it took me about 10mnths to fully get off of it. Please note that if you start to take it, you can not just stop taking it, you have to be weaned off. I know other people that are on it or have been on it and everyone has different side effects, some ok, some bad. I was always thirsty and tired really easy. I have a friend that took it and she lost a lot of weight due to the side effect of apatite suppression and another friend who was very emotional and cried a lot. I would recommend checking out the Topamax website o view all the side effects. I have a motto, to always try something once.

  • Janstime
    4 years ago

    Hi Lauraivy, I just joined this site this morning and found you “What Now” link. I am really interested in what happened to you taking the Topamax. My doctor just prescribed it the other day and I have yet to take it. I am always cautious and nervous about changes when I am taking other meds also. He said it was save to take, but I always wonder if he really knows that for sure. He wants me on it as a daily medication to “prevent” getting headaches. I know that I am not really answering your questions about thoughts or suggestions as I too am looking for answers. I can only encourage your to never give up and don’t let anyone tell you there is no answer because you will find one, keep trying.

  • Poll